Apgar Score Calculator
Medical context
Compute the 1- and 5-minute Apgar score from appearance, pulse, grimace, activity, and respiration.
Pediatric teams must confirm age-appropriate references and weight-based dosing with local protocols.
This page explains the Apgar formula, how to interpret the output, known limitations, and peer-reviewed references so you can verify results against primary sources and local protocols.
It is grouped under Pediatrics because neonatal and pediatric medical calculators.
How to use this calculator
- Enter the values requested by the Apgar calculator using the units shown beside each field.
- Review the calculated result and read the interpretation section before acting on the output.
- Check limitations and references if the result will change management, dosing, or disposition.
- Use the related calculators section when you need supporting values (for example electrolytes, weight, or complementary risk scores).
Calculator
Result
10 / 10
Reassuring
Educational use only. Confirm results with clinical judgment, primary sources, and local protocols. Not a substitute for professional medical advice. Full disclaimer.
Formula
Sum of five domains scored 0–2 each; total 0–10.
Interpretation
7–10 generally reassuring; 4–6 moderately abnormal; 0–3 critically low and warrants resuscitation focus.
Limitations
Apgar does not diagnose asphyxia alone and should not be used to predict individual neurologic outcome.
Frequently asked questions
- When is Apgar assigned?
- Standardly at 1 and 5 minutes of life, and repeated if the score remains low.
- Is the Apgar result enough to make a treatment decision?
- No. Calculators support medical decision-making but do not replace examination, shared decision-making, institutional protocols, or consultant input when stakes are high.
- Does Calcmedical store the values I type in?
- Inputs are processed in your browser for this session. We do not ask for patient names or medical record numbers. See our privacy policy for hosting and analytics details.
References
- Apgar V. Anesthesia & Analgesia / classic Apgar scoring
- AAP / ACOG neonatal assessment guidance